Skip to main content

You are here

Defeat the silence

12 Dec 2014

It happened in October 2010, a big year for South Africa because we were hosting the soccer world cup. I was sick with DR-TB and hospitalized at Brooklyn Chest Hospital. I was granted a weekend pass out to go home. It was always nice when you got to leave the hospital and actually be among people who are not sick and take a break from the hospital food to eat what you like. It was a Sunday, the day I was going back to the hospital. I woke up as usual and got ready to eat breakfast and take my medication, but something was different. I went to the bathroom, but there was no sound of running water, no sound of a flushing toilet. I went to the TV room and turned on the television but still there was no sound.

I thought maybe there was something blocking my ears. I cleaned my ears with an earbud, but there was still no sound. So I went back to Brooklyn Chest Hospital. The next morning I told the nurse that I couldn’t hear. I saw her moving her lips saying something but I couldn’t make out what she was saying. She wrote down that I had to go to the Audiology department, where I did some tests. The audiologist wrote down that I was deaf. That was the most confusing thing ever. He said I had to go and speak to my doctor. I asked the doctor how this was possible. She wrote that it was the side effect of the Kanamycin injection and there was nothing they could do about it. No one had told me about the side effects of the drugs.

So now I was moved to another ward where there were four other patients who were deaf from the medication. It was some kind of a weird relief knowing I was not the only one. I had plenty of music in my phone, which was useless now. I decided to delete them all, and gave away the headphones. I really tried to convince myself that it was no big deal, that it would pass blah blah. Then it got scary, two of the patients committed suicide, the other one ran away from the hospital, and the other got discharged.

"The next morning I told the nurse that I couldn’t hear. I saw her moving her lips saying something but I couldn’t make out what she was saying"

Going deaf was a big deal, no matter how much I try to convince myself that it wasn’t. I have learned to live with it, but I will never get used to not hearing. It’s not completely quiet in my head. I can hear the sound of a bus, truck, motor cycle or very loud music. It is not natural and it is actually very uncomfortable. The first day I went deaf, it sounded as if people were talking from a distance or where down a deep hole, but as time went by their voices faded away.

I am now advocating for change around medication for DR-TB. My first international experience was going to Paris. I would have loved to hear the French speak. The cleaning lady at the hotel always said ‘’bonjour’’. I knew this because I lip-read her. It would have been nice to hear people speak in restaurants. My second stop was Switzerland – I still have no idea how they sound. Then in London, there was no sound of that lovely British accent. I couldn’t even lip read the English of the Greeks in Greece. A simple thing like pronouncing ‘feta cheese’ is totally different with their accent. 

So now I am in the process of trying to get cochlear implants. A few months ago I did the tests at Tygerberg hospital and they said I am a very suitable candidate for cochlear implants. After that they sent me to the ENT (Ear, Nose and Throat) surgeon. The surgeon also said I was a good candidate and I went for more scans including an MRI. Hearing again would mean that life is back on ‘’play’’ again. I will resume everything that has been on hold for so long. The best thing would be to go back to University. I was studying Commerce (Human Resource Management) before, but I’m thinking hard about what I want to do with my future. I learned from this experience that you might plan for a certain future but the universe might have a different plan for you. 

I will continue advocating for change in DR-TB, because not many patients want to talk about TB after they have been cured. They would rather forget, but that does not help at all. How will the world know that this disease is still a problem if no one is willing to speak about it? Deafness is not the only side effect of the drugs. When I was in Paris at the Union Conference I learned that other patients went blind from their treatment. Others suffered from permanent nerve damage. I didn’t just go deaf: I was vomiting every single day, I got skin rashes and my skin got darker and darker. I will keep on letting people, the government and world health leaders know that the current treatment is a nightmare until things change. After the surgery and the ‘’turn on’’, maybe I can travel back to those places I visited, even if only to hear those languages again!

 

Note: The comments collected will only be used for publishing on this page. The comments section of the website is managed & hosted by a third-party company Disqus, based in USA. Please ensure you agree with their Privacy Policy before using it.